Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Diagnosed with diverticular disease. What antibiotic should be taken?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
what antibiotic can i take for diverticukar desease, metronidrazole didnt agree with me, harrendouse after 2 tablets, thought i was going mad. Have just been diagnosed with this desease,colonoscopy was undescribably pain full and havent been free of pain since, really scared, cant eat and havent felt well since the antibiotic, should i still have pain and weakness, dare nt leave house, bad pannick attacks, live alone, no family,
Posted Thu, 26 Jul 2012 in Digestion and Bowels
Answered by Dr. Pavan Kumar Gupta 4 hours later
Hello and thanks for the query.
I understand your problem.Many people are not able to tolerate metronidazole although it is one of the preferred drug for the treatment.
People who have diverticulosis without symptoms or complications do not need specific treatment, yet it is important to adopt a high-fiber diet to prevent the further formation of diverticula.

Laxatives should not be used to treat diverticulosis and enemas should also be avoided or used infrequently.
Patients with mild symptoms of abdominal pain due to muscular spasm in the area of the diverticula may benefit from anti-spasmodic drugs such as:
hyoscyamine (levsin)
chlordiazepoxide (Librax),
dicyclomine (Bentyl),

When diverticulitis occurs, antibiotics are usually needed. Oral antibiotics are sufficient when symptoms are mild. Some examples of commonly prescribed antibiotics include:

ciprofloxacin (Cipro),
metronidazole (Flagyl),
cephalexin (Keflex), and
doxycycline (Vibramycin).
You will have to consult your doctor for getting the prescription of any antibiotic.
Liquid or low fiber foods are advised during acute attacks of diverticulitis. This is done to reduce the amount of material that passes through the colon, which at least theoretically, may aggravate the diverticulitis.
 In severe diverticulitis with high fever and pain, patients are hospitalized and given intravenous antibiotics.
 Surgery is needed for patients with persistent bowel obstruction or abscess not responding to antibiotics.
I hope to have answered your query however you may revert to me for any other query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Diagnosed with diverticular disease. What antibiotic should be taken? 10 hours later
Thank you for your reply, unfortunately, i have many allergies to anti biotics including nitrofurantoin,ciprofloxacin, mostly i have a tollerance to amoxiclav,amoxicillin, penicillin. because of the severety of going to the toilet, lots of mucus etc the doctor said take codiene and since tuesday i havent had bowel movement, but in the last 6 weeks i have dropped from 13 and a half stone to 12. havent really eaten much and though no vomitting, felt nauseous, and no appetite, now have pannick attacks about going out incase i need a tiolet etc. as i mentioned that awfull metronidazole just really messed with my head and body, very verybad reaction, so i am just scared of what next, how can u have large bowel movements with very little food inside you when no constipation is in progress, do i make sense, or am i just to confused with whats happenening with my body.
Answered by Dr. Pavan Kumar Gupta 6 hours later
Codeine is notorious for causing constipation.
Your panic attacks coupled with lack of appetite and constipation is causing distress to you.
Consult your doctor for alternative to metronidazole like secandazole or tinidazole and some stool softener.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor